TUESDAY, Nov. 8 (HealthDay News) -- Three teenage boys suffered
heart attacks after smoking K2, a form of synthetic marijuana,
according to a new case report.
During the span of a few weeks last fall, Dr. Colin Kane, a
pediatric cardiologist at Children's Medical Center in Dallas, was
surprised when the teens, all aged 16, were admitted with chest
pain. Chest pain -- and heart attacks especially -- are very
unusual in teens, so doctors at first suspected a virus.
But electrocardiograms, which measure the heart's electrical
activity, and blood tests that measure levels of a protein called
troponin (high levels are a telltale sign of heart attack), showed
that two of the boys had indeed had heart attacks.
The tests for a third boy were inconclusive at first, but while
he was in the hospital his chest pain got much worse, and
subsequent tests showed he, too, had suffered a heart attack.
All had reported smoking both marijuana and K2 between a day and
a few weeks before the attack, said Kane, who is also assistant
professor of pediatrics and a cardiologist at UT Southwestern
Medical Center, Dallas. The case reports are published in the
December issue of
Dr. Anthony Scalzo, chief of toxicology at St. Louis University
and medical director of the Missouri Poison Center at SSM Cardinal
Glennon Children's Medical Center, said it's difficult to prove
that K2 caused the heart attacks.
Only one boy had a urine test for K2 and that came up negative,
which isn't surprising since the drug has a short half-life in the
body, Scalzo explained. All the boys came up negative for other
drugs, such as cocaine and methamphetamine, but it's still possible
the boys may have been using other illicit drugs or taking steroids
and lied about it.
"This article raises additional concerns about the toxicity of K2 and newer synthetic cannabinoids that are out in the market," Scalzo said. "Youth and parents should be warned about the dangers of these substances and that in any given case it is like a game of Russian roulette. You might be the next case report of a serious seizure, mental health crisis or perhaps a premature heart attack."
K2 and "Spice" are often marketed as incense and sold in packets
of herbs that are laced (often sprayed) with synthetic marijuana at
"head shops" and online. The drug also goes by other names,
including Spice Gold, Spice Diamond, Yucatan Fire, Solar Flare,
Genie, PEP Spice and Fire n' Ice, according to the U.S. Drug
While people who smoke K2 are seeking a marijuana-like high,
there have been many previous reports of young people going to the
emergency room because of agitation, anxiety, racing heartbeat and
elevated blood pressure, Scalzo said.
The drug itself was developed in the mid 1990s in the lab of
John Huffman, a Clemson University chemist, who was conducting U.S.
National Institute on Drug Abuse-supported research on
cannabinoids. The chemical, which he called JWH-018 and JWH-073,
was similar to tetrahydrocannabinol (THC), the active ingredient in
marijuana, only more potent.
"These compounds were not meant for human consumption," Huffman said. "Their effects in humans have not been studied and they could very well have toxic effects. They absolutely should not be used as recreational drugs."
Since 2009, increasing numbers of reports from poison centers
and hospitals of kids becoming ill from smoking K2 prompted at
least 16 states and some counties to outlaw K2. In March, the U.S.
Drug Enforcement Administration (DEA) used its "emergency
scheduling authority" to make possessing or selling JWH-018 and
four other similar chemicals illegal.
"The temporary scheduling action will remain in effect for at least one year while the DEA and the United States Department of Health and Human Services further study whether these chemicals should be permanently controlled," a DEA statement said.
Kane agreed that he can't say for sure that it was the K2 that
caused the heart attacks. He also doesn't know if all the boys
smoked the same batch. But he suspects the drug caused the coronary
arteries that bring blood to the heart to spasm temporarily,
cutting off blood supply.
And because the drugs are unregulated, "who knows what else
these drugs could be contaminated with?" he said.
Since their heart attacks, the boys have recovered, although one
who played high school football was devastated when Kane told him
he'd have to sit out the season.
Texas has since banned K2.
"It still easy to get," Kane said. "I just saw a kid this week . . . who had smoked K2 and was having chest pain, palpitations, headaches and trouble breathing."
U.S. National Institute on Drug Abuse has more on K2.
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © EBSCO Publishing. All rights reserved.